Indiana, 2009

Hail and Damaging Winds in Indiana, July 25, 2009

July 25, 2009 · NWS IND · 19 events in 13 counties and zones

An early morning line of thunderstorms bowed as it pushed south out of Northern Illinois and then southeastward into Western Indiana, where it produced wind damage in a number of counties across West Central and Central Indiana. Also, a few isolated thunderstorms formed behind the line as it departed to the east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.1 million
Crop damage
$2,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An early morning line of thunderstorms bowed as it pushed south out of Northern Illinois and then southeastward into Western Indiana, where it produced wind damage in a number of counties across West Central and Central Indiana. Also, a few isolated thunderstorms formed behind the line as it departed to the east. A broadcast media station reported ping pong ball sized hail with one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 25, 12:50 AM EST, 28 minutes earlier.

Area forecast discussion, Jul 25, 12:50 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
150 AM EDT SAT JUL 25 2009

.AVIATION...DISCUSSION FOR 25/0600Z TAFS

TSRA COMPLEX ACROSS IL LOOKS TO IMPACT AT LEAST THE WESTERN SITES
OVERNIGHT. INSTABILITY IS WEAKER ACROSS ERN SITES SO THE ACTIVITY
MAY DIMINISH BEFORE IT GETS THERE. WILL INCLUDE A TEMPO AT LAF/HUF
WITH VCTS ELSEWHERE. OTHERWISE MID AND HIGH CLOUDS FROM THE STORMS
PLUS INCREASING WINDS AHEAD OF A COLD FRONT SHOULD KEEP MOST FOG AT
BAY.

COLD FRONT WILL PASS ACROSS SITES DURING THE LATE MORNING AND EARLY
AFTERNOON. THIS WILL KEEP THREAT OF SCT CONVECTION AROUND SO HAVE
KEPT CB/VCTS MENTION DURING THAT PERIOD. OUTSIDE OF STORMS EXPECT
VFR CONDS WITH WIND SHIFT BEHIND FRONT.

&&

.DISCUSSION...

FOCUS THIS TIME AROUND WL BE ON TIMING/CVRG OF TRWS TNGT AND
TOMORROW ALONG WITH PSBL SVR WEATHER TOMORROW.

SFC ANLYS EARLY THIS PM HAD HIGH PRES ACRS THE FA AND A CD FNT FM
NERN MN TO SRN SD. ALOFT...THERE WAS A RIDGE ACRS THE GT BASIN...NW
FLOW ACRS THE OH VLY AND AN UPR LOW ACRS WRN ONT. FINALLY...VSBL PIX
WERE SHOWING SOME SCT CU DEVELOPING ACRS THE FA...AND TEMPERATURES
HAVE RISEN TO THE LOWER 80S.

MODELS IN PRETTY GOOD AGREEMENT ON BRINGING THE CD FNT TO ABOUT A
CHI-STL LINE BY 12Z SATURDAY...A FWA-IND-LWV LINE BY 18Z AND OUT
OF THE SERN FA BY 00Z SUNDAY. BASED ON 700MB OMEGA AND MN LVL RH
FIELDS...THE SHOWERS SHOULD HOLD OFF UNTIL AFT 06Z TNGT ACRS ALL BUT
THE XTRM NWRN CWA AS HAS BEEN ADVERTISED. ACTIVITY WL THEN SPREAD SE
ACRS CNTRL INDIANA OVERNGT WITH GOOD CHC POPS STILL LOOKING GOOD NW
TAPERING OFF TO SLGT CHC POPS SE. MODEL SOUNDING CAPES IN EXCESS OF
2000 J/KG THROUGH THE NGT WITH STG WAA...40 KT 850 JET SPREADING
ACRS CNTRL INDIANA. TOMORROW...CVRG OF TRWS WL INCRS AS FNT SPREADS
ACRS. WL CONTINUE WITH GOOD CHC TO LIKELY POPS. PREFER MORE
REALISTIC GFS POPS AS NAM LOOKS TO LOW IN THE W. BEST CHC OF SVR WL
BE ACRS THE SERN HALF OF OUR FA DURING THE AFTERNOON...BASICALLY
ALONG AND E OF THE 18Z FRONTAL POSITION AND WHERE MUCAPES ARE
FORECASTED TO EXCEED 3000 J/KG. SHEAR IS MARGINAL WITH LITTLE
TURNING BUT 30 KTS FM THE SFC-500 MB. COULD SEE LARGE HAIL WITH
WBZS DROPPING TO AROUND 10K FT BY AFTERNOON...BUT MORE LIKELY
DAMAGING WINDS. COULD ALSO BE HEAVY RAIN WITH PRECIP H20 VALUES IN
EXCESS OF 1.50 IN.

UPR LOW WL FOLLOW THE CD FNT AND DRIFT ACRS THE UPR GT LKS ON
SATURDAY BEFORE MOVING INTO THE SRN TIP OF HUDSON BAY BY 12Z MON.
WITH THE UPR LOW TO THE N...WL KEEP SMALL POPS IN THROUGH
SUNDAY...BUT THEN LOOKS LIKE A DRY FCST SUN NGT THROUGH MON NGT AS
HIGH PRES BUILDS IN. THE EXTENDED LOOKS WET AS A SLOW MOVING CD FNT
LOOKS TO BE MOVING IN MID TO LATE WEEK.

MOS TEMPS ARE PRETTY CLOSE AND APPEAR REASONABLE BASED ON EXPECTED
CLOUD COVER...LOW LVL THERMAL PROGS AND FROPA TIMING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS/JP
PUBLIC...MK
Hazardous weather outlook, Jul 24, 11:22 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1222 AM EDT SAT JUL 25 2009

INZ021-029>031-036>039-045-046-051-052-260430-
CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-
HAMILTON-PUTNAM-HENDRICKS-VIGO-CLAY-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY RAIN AND FREQUENT
LIGHTNING ARE THE PRIMARY THREATS...HOWEVER AN ISOLATED SEVERE
THUNDERSTORM OR TWO WITH DAMAGING WINDS AS THE PRIMARY THREAT
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY.
AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ040>042-047>049-053>057-060>065-067>072-260430-
MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED...WITH CLOUD TO GROUND LIGHTNING STRIKES REMAINING THE
PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THUNDERSTORMS ARE EXPECTED SATURDAY AHEAD OF THE FRONT. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM
MUNCIE TO INDIANAPOLIS TO SULLIVAN. DAMAGING WINDS...LARGE HAIL
AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREATS. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR TUESDAY THROUGH THURSDAY. AT THIS
TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTINUE MONITORING THE UPCOMING
WEATHER SITUATION FOR FURTHER INFORMATION.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-035-043-044-260430-
WARREN-FOUNTAIN-VERMILLION-PARKE-
1222 AM EDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A RISK FOR SEVERE
WEATHER...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN
ADDITION...STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING. THE THREAT OF SEVERE WEATHER WILL END
BY 4 AM THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.
THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND
LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS.

ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY.
AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTINUE TO MONITOR ONGOING WEATHER CONDITIONS AND
ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN INDIANAPOLIS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

In the hours before

Special weather statement, Jul 25, 1:00 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 AM EDT SAT JUL 25 2009

INZ028-035-043-044-051-250700-
FOUNTAIN-PARKE-VERMILLION-VIGO-WARREN-
200 AM EDT SAT JUL 25 2009

...STRONG THUNDERSTORM ADVISORY FOR FOUNTAIN...NORTHEASTERN WARREN...
NORTHERN VIGO...PARKE AND VERMILLION COUNTIES UNTIL 300 AM EDT/200 AM
CDT/...

AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PERRYSVILLE...OR 12
MILES SOUTHEAST OF DANVILLE...AND MOVING SOUTHEAST AT 50 MPH. WHEN
THUNDER ROARS...GO INDOORS

WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  LODI AROUND 205 AM EDT...
  KINGMAN AROUND 210 AM EDT...
  TURKEY RUN STATE PARK AROUND 215 AM EDT...
  MARSHALL AROUND 220 AM EDT...

PUMA

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
July 25, 1:18 AM EST
Where
Vermillion County, 1.27 mi WSW of Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
39.660, -87.420

Trees and power lines were downed by damaging thunderstorm wind gusts.

Thunderstorm Wind, Parke

When
July 25, 1:30 AM EST
Where
Parke County, 1.48 mi NNE of Sylvania
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.940, -87.290

A tree was reported downed and laying across a road due to thunderstorm wind gusts.

Thunderstorm Wind, Parke

When
July 25, 1:35 AM EST
Where
Parke County, 2.14 mi NNW of Marshall
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.880, -87.190

A tree was blown down due to thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
July 25, 1:40 AM EST
Where
Montgomery County, 0.69 mi N of Crawfordsville
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
County Official
Coordinates
40.040, -86.900

A county official reported a few trees and tree limbs downed countywide due to thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
July 25, 1:45 AM EST
Where
Vigo County, 0.69 mi S of Seelyville
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
County Official
Coordinates
39.490, -87.270

A county official reported downed tree limbs due to thunderstorm wind gusts.

Thunderstorm Wind, Owen

When
July 25, 2:15 AM EST
Where
Owen County, 0.87 mi NE of Patricksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.310, -86.960

Thunderstorm wind gusts downed a couple of trees and laid them across a road near Patricksburg.

Thunderstorm Wind, Owen

When
July 25, 2:15 AM EST
Where
Owen County, 0.87 mi NE of Patricksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
39.310, -86.960

Thunderstorm wind gusts downed a couple of trees and laid them across a road near Patricksburg.

Thunderstorm Wind, Greene

When
July 25, 2:15 AM EST
Where
Greene County, 0.69 mi S of Jasonville
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$18,000
Reported by
County Official
Coordinates
39.160, -87.200

Severe thunderstorm wind gusts knocked a tree down onto a trailer and also blew the roof off a business. One person sustained broken bones.

Thunderstorm Wind, Owen

When
July 25, 2:20 AM EST
Where
Owen County, 0.69 mi N of Spencer
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.290, -86.770

Trees were reported down across much of the county due to thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
July 25, 2:30 AM EST
Where
Morgan County, 2.13 mi E of Mooresville
Measured
56 kt (64 mph) estimated gust
Property damage
$750
Reported by
County Official
Coordinates
39.620, -86.330

A tree was downed due to thunderstorm wind gusts.

Thunderstorm Wind, Johnson

When
July 25, 2:35 AM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
39.620, -86.110

Thunderstorm wind gusts downed trees near Greenwood.

Thunderstorm Wind, Marion

When
July 25, 2:35 AM EST
Where
Marion County, 1.46 mi NW of Highwoods
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.864, -86.200

Power lines were reported down near 61st Street and Michigan Road.

Thunderstorm Wind, Daviess

When
July 25, 2:45 AM EST
Where
Daviess County, 0.69 mi S of Washington
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.660, -87.170

Trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Daviess

When
July 25, 2:45 AM EST
Where
Daviess County, 0.52 mi NW of Cornettsville
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
38.755, -87.127

The Washington Times-Herald reported a barn, built in 1938, was destroyed and trees were downed at 6764N County Road 200E due to thunderstorm wind gusts. A path of downed corn was also noted approximately a mile north of location of the destroyed barn. Downed limbs were also reported throughout the area.

Thunderstorm Wind, Monroe

When
July 25, 2:45 AM EST
Where
Monroe County, 0.87 mi SW of Harrodsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
39.010, -86.540

Trees were reported downed due to thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
July 25, 2:45 AM EST
Where
Marion County, 0.96 mi NNE of Allisonville
Measured
61 kt (70 mph) estimated gust
Property damage
$2.0 million
Reported by
Newspaper
Coordinates
39.913, -86.074

The Indianapolis Star reported that strong thunderstorm wind gusts led to widespread damage to the Kittle's Superstore in Castleton. Damage to the roof and ruptured water pipes at the furniture store caused the sprinkler system to activate, dumping numerous gallons of water on the inventory. Kittle's Chairman Jim Kittle Jr. estimated the damage at several million dollars.

Thunderstorm Wind, Knox

When
July 25, 2:52 AM EST
Where
Knox County, 0.57 mi SW of Bicknell
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.775, -87.308

Trees, approximately 16 inches in diameter, were reported downed and some on top of cars in Bicknell due to thunderstorm wind gusts.

Thunderstorm Wind, Hancock

When
July 25, 3:09 AM EST
Where
Hancock County, 0.87 mi NE of Greenfield
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
39.790, -85.770

Trees were blown down onto roofs due to thunderstorm wind gusts. No other information describing the extent of the damage was given.

Hail, Marion

When
July 25, 6:10 AM EST to 6:12 AM EST
Where
Marion County, 0.69 mi N of Mickleyville
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.760, -86.250

The time this event occurred has been estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189101, 189102, 189106, 189107, 189108, 189109, 189110, 189333, 189338, 189365, 189466, 189484, 189486, 189492, 189495, 189731, 189503, 189543, 189544.